Q: I have been taking nevirapine (Viramune) with d4T (Zerit) and 3TC (Epivir) for over 2 years. I am not taking any other medications. My T cells are at 420 and my viral load is undetectable. The drugs have been working fine, but lately my bloodwork shows somewhat elevated liver enzymes. How serious is this and should I switch drugs?
A: It's not possible from the information available right now to say how serious this is, but liver complications are never to be taken lightly. Although your medications might be toxic to the liver, you have been on them for a while and they have apparently not given you any problems before now. I would first look to other possible explanations. You should have been tested for past and/or present infection by hepatitis-causing viruses as part of your initial medical assessment. If you had no prior infection by hepatitis A or B, you should have been vaccinated against these. Past infection by hepatitis C often means current infection also, so these results should all be checked. If you weren't vaccinated you may have been already immune, or it may have been overlooked. Chronic hepatitis B or C could cause your new elevated liver enzymes. Additionally, many over-the-counter medications may contain ingredients potentially toxic to the liver, especially acetaminophen (a common pain reliever like that found in Tylenol). Review the labels of any of these drugs you may be taking, including any herbal supplements. Also, honestly review how much alcohol you drink since alcohol puts stress on the liver. Finally, if none of these possibilities pan out, it may be your medications.
You may be developing a hepatitis and/or lactic acidosis from the medications. This is a relatively newly recognized side effect of these medications and needs to be specifically looked for, since it may not be apparent on routine testing. Depending on the results of this investigation and the degree of elevation of your enzymes, you may need to stop medication to see how your liver responds. If you stop, you may then need to decide with your doctor whether to re-try these same medications or move on to another combination.
Q: After several years of taking the protease inhibitor nelfinavir (Viracept) with the combination of AZT and 3TC (Combivir) as my first regimen, my viral load has started to climb above 2000. My T cells are at 300. What drugs should I switch to? What about the new drug tenofovir (Viread)?
A: To be able to stay on the same medical regimen for several years is a real success and not a "failure." So far, so good. If this was your first regimen, you most likely have several options from this point forward. If available, resistance testing would be a good idea at this point. On this regimen we can often find a virus that has only learned to resist 3TC, or 3TC and nelfinavir. The presence or absence AZT resistance can be important. The results of resistance testing should then guide your next therapy. If there is no resistance testing available, a switch in therapy could be made trying to avoid any possible cross-resistance. With your situation, that could include d4T (Zerit) and ddI (Videx) plus a non-nucleoside like efavirenz (Sustiva) or nevirapine (Viramune), or a protease inhibitor that can be used after nelfinavir. "Boosted" protease inhibitors are commonly used in this situation. A protease inhibitor can be boosted by taking it with a small amount of another protease inhibitor called ritonavir (Norvir).
Tenofovir has actually been studied as a drug added on to an existing regimen that is in the early stages of viral rebound. Some consideration could be given to intensifying your current medications by adding this once-a-day pill. Some physicians will try this, while others feel it's best to make a true switch. That would be a good conversation to have with your doctor.
Q: I have a hard time keeping my pills down. I get very nauseous for up to a half hour after I take them. Sometimes I throw up and need to take them again. Is there anything that can help me with this problem?
A: This is a common problem. To understand why, all you have to do is look at what some people have to try and swallow. Not knowing what pills you're trying to put down limits the specifics of my suggestions, but here are some general ideas. First, review your pills and see what each one needs as far as being taken with or without food. You may be able to separate your pill-taking into separate times, allowing your stomach to deal with fewer pills at a time. This may also help you determine which medication may be the main cause of your problem. Second, review your whole regimen with your doctor. You may be on some medications that are more optional than others. Maybe you have experienced enough recovery of your immune system to stop some of the prophylactic medications. Finally, after minimizing how many different medications you have to take and maximizing your tolerance for each one, you may need some medication to specifically ease your nausea. There are many options for this, including in some places, medical marijuana. It is always better, however, not to add even more medications when trying to treat drug side effects. That may be necessary if you have no other options.
Q: I am 44 years old and have been HIV-positive for 10 years. I have never been diagnosed with AIDS. My T cells are 220 and my viral load is 4,500. I am taking lopinavir/ritonavir (Kaletra) and abacavir/AZT/3TC (Trizivir). Lately, I have been forgetful -- sometimes I will forget what I am doing right in the middle of doing it! Is this related to my HIV? What should I do?
A: This is a common feeling and often can be bothersome once you start paying attention to it and it seems even more frequent. In the setting of HIV infection, we all get concerned about dementia. HIV-associated dementia does not have to follow other signs of AIDS; it may occur first. You should mention your concerns to your doctor. You both should then review your medications to make sure there's nothing that could be interacting with the ritonavir, causing its levels to be too high and interfering with your concentration. If there does appear to be a problem that is not explained by prescription or other medications and/or drugs you should be examined for symptoms and signs of depression. If present, depression should be treated. If not present, full neuropsychological testing may be done to try and assess the presence of any real mental impairment. If testing does show an early dementia, further tests such as blood tests for vitamin deficiencies, kidney and liver function, thyroid function, and syphilis may be done. A scan (CT or MRI) of your brain may be done and this may or may not be followed by a lumbar puncture (spinal tap). Each step described would be dependent upon the outcome of previous steps and may never be needed should results provide an explanation for what you are noticing.
Chris Lahart, M.D., is the Medical Director at Thomas Street Clinic and an Assistant Professor of Medicine in the department of Infectious Diseases at Baylor College of Medicine in Houston.
Send your questions for physicians to firstname.lastname@example.org or by mail: Questions, P.O. Box 66306, Houston TX 77266-6306.
This article was provided by The Center for AIDS Information & Advocacy. It is a part of the publication HIV Treatment ALERTS!. Visit CFA's website to find out more about their activities and publications.